[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1979

Vitamin A Deficiency Following Small-Bowel Bypass Surgery for Obesity

Author Affiliations

From the Division of Dermatology of Western Pennsylvania Hospital and University of Pittsburgh School of Medicine.

Arch Dermatol. 1979;115(1):73-75. doi:10.1001/archderm.1979.04010010045013
Abstract

Side effects are common in individuals who have undergone small-bowel bypass surgery for morbid obesity. Most of these side effects subside after a few months. More serious complications may require reestablishment of the bypassed loop. Rarely have vitamin deficiencies been observed. Development of vitamin A deficiency in a patient was characterized by phrynoderma and night blindness. This was promptly reversed by oral treatment with vitamin A. There was no improvement in low to subnormal serum levels of fat-soluble vitamins after a course of tetracycline hydrochloride. Studies suggested presence of a malabsorption state probably due to rapid transit time through the small bowel and reduced absorptive surface.

(Arch Dermatol 115:73-75, 1979)

×